Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 183, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2005, 10:22 PM CDT for Pickens County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2005, 10:22 PM CDT (03:22 UTC)
- Expired
- Apr 6, 2005, 10:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 5:20 PM CDT | Tornado Watch | SPC | 8 hr |
| Apr 6, 6:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 070322
SVRBMX
ALC107-070345-
/O.NEW.KBMX.SV.W.0183.050407T0322Z-050407T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1022 PM CDT WED APR 6 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PICKENS COUNTY IN WEST CENTRAL ALABAMA
THIS INCLUDES THE CITY OF ALICEVILLE
* UNTIL 1045 PM CDT
* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALICEVILLE...AND MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CARROLLTON...REFORM AND GORDO.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3348 8787 3345 8784 3343 8784 3342 8785
3324 8785 3310 8810 3309 8814 3305 8819
3319 8832
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:40 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 6, 8:40 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 840 PM CDT WED APR 6 2005 MESOSCALE UPDATE... TIGHT SURFACE PRESSURE GRADIENT HAS SHIFTED EASTWARD OVER WESTERN ALABAMA. LIKEWISE...HIGH HELICITY VALUES...350 TO 450 M2/S2...HAVE SHIFTED EAST TO ALABAMA. MUCAPE VARIED FROM 250 J/KG OVER EASTERN ALABAMA TO 1000 J/KG OVER THE SOUTHWEST ALABAMA. BEST DCAPE WAS ALSO LOCATED OVER SOUTHWEST ALABAMA. CAPE IN THE -10C TO -30C ZONE HAS INCREASED TO 200 TO 400 J/KG...WHICH IS RELATIVELY HIGH AND INDICATIVE OF A HAIL THREAT. RUC MODEL STILL INCREASES SBCAPE OVER WESTERN ALABAMA THROUGH THE REMAINDER OF THE EVENING...AND ACROSS EASTERN ALABAMA AFTER MIDNIGHT. IT ALSO KEEPS THE HELICITY VALUES RELATIVELY HIGH. IF THE RUC IS ON THE RIGHT TRACK...SCATTERED CONVECTION COULD INTENSIFY OVERNIGHT. && .BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR CENTRAL ALABAMA UNTIL 7 AM THURSDAY. TORNADO WATCH IN EFFECT UNTIL 1 AM FOR MOST OF CENTRAL ALABAMA. && 03
Hazardous weather outlook, Apr 6, 1:30 PM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED APR 6 2005 ALZ011>015-017>050-071230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT WED APR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT. THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD SLOWLY EASTWARD ACROSS THE STATE. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA. MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE LOWER ALABAMA RIVER. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY). A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN THREAT BEING LARGE HAIL. RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND. FLOODING LEVELS WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY AND THURSDAY.
In the hours before
Local storm report, Apr 6, 6:51 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL DUNCANVILLE 33.06N 87.41W
04/06/2005 1.00 INCH TUSCALOOSA AL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED NEAR DUNCANVILLE.
0548 PM FLASH FLOOD SULLIGENT 33.89N 88.13W
04/06/2005 LAMAR AL EMERGENCY MNGR
SOME ROADS FLOODED IN NORTHERN AND SOUTHERN PORTIONS OF
THE COUNTY. ALSO SOME CREEKS AND STREAMS FLOODING.
0602 PM TSTM WND DMG ALICEVILLE 33.13N 88.16W
04/06/2005 PICKENS AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ON 17TH STREET NW NEAR THE
ALICE MANOR NURSING HOME AREA. PART OF ROOF BLOWN OFF
HOME IN ALICEVILLE.
&&
JSSSpecial weather statement, Apr 6, 7:52 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 752 PM CDT WED APR 6 2005 ALZ046-049-050-070145- BARBOUR-BULLOCK-PIKE- 752 PM CDT WED APR 6 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE...BARBOUR AND BULLOCK COUNTIES UNTIL 845 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES NORTHWEST OF LOUISVILLE...MOVING NORTHEAST AT 45 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOUISVILLE... LINWOOD...CLIO...BANKS...UNION SPRINGS...CLAYTON...MOUNT ANDREW AND MIDWAY THROUGH 845 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE GUSTY WINDS...CAPABLE OF BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS...AS WELL AS SMALL HAIL UP TO ONE HALF INCH IN DIAMETER. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 12/SIRMON
Local storm report, Apr 6, 8:49 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM WIND GUST 6 W SELMA 32.40N 87.14W
04/06/2005 40 MPH DALLAS AL FIRE DEPARTMENT
TREE DOWN ACROSS OLD MARION JCT RD (CO RD 44).
0715 PM WIND GUST 7 NE SELMA 32.51N 86.95W
04/06/2005 40 MPH DALLAS AL PUBLIC
TREE BLOWN DOWN ON A POWER LINE ON CO RD 86 IN THE VALLEY
GRANDE AREA, NORTH OF THE CITY OF SELMA.
0730 PM WIND GUST SELMA 32.41N 87.03W
04/06/2005 40 MPH DALLAS AL LAW ENFORCEMENT
POWER LINES DOWN AT MEMORIAL DRIVE AND ELKDALE IN THE
CITY OF SELMA.
&&
JSSLocal storm report, Apr 6, 9:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM NON-TSTM WND GST 6 E MAPLESVILLE 32.79N 86.78W
04/06/2005 41 MPH CHILTON AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROADS 15 AND 22 REPORTED BY MEDIA.
0730 PM NON-TSTM WND GST 6 NW SELMA 32.48N 87.11W
04/06/2005 40 MPH DALLAS AL EMERGENCY MNGR
TREES DOWN ACROSS COUNTY ROADS 37 AND 843.
&&
JSSSpecial weather statement, Apr 6, 10:09 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1009 PM CDT WED APR 6 2005 ALZ022-070345- PICKENS- 1009 PM CDT WED APR 6 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 1045 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER COCHRANE...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...COCHRANE... PICKENSVILLE...ALICEVILLE...CARROLLTON...ETHELSVILLE...REFORM AND GORDO THROUGH 1045 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:15 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 45 min |
| Apr 6, 10:31 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 44 min |
| Apr 6, 11:05 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 40 min |
| Apr 6, 11:13 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 47 min |
| Apr 6, 11:31 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 44 min |
| Apr 6, 11:51 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 39 min |
| Apr 7, 12:00 AM CDT | Severe Thunderstorm Warning | BMX | Hale, Marengo | 45 min |
| Apr 7, 12:33 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 42 min |
| Apr 7, 1:33 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 27 min |
| Apr 7, 3:49 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 41 min |
| Apr 7, 4:00 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.